Skip to Content

Does tramadol cause constipation?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on Nov 16, 2020.

Official Answer

by Drugs.com

Yes, tramadol can cause constipation and is one of the most common side effects with this drug. In studies, constipation was reported in 9% to 46% of patients. In some cases it may be severe. Call your healthcare provider if you have any tramadol symptoms and they are severe.

  • Constipation is a well-known and expected side effect of opioid use. It should be addressed quickly to prevent further complications.
  • Use extra caution in older patients and monitor more closely. In studies, constipation resulted in discontinuation of treatment in 10% of those over 75 years of age.
  • The use of other drug therapies that lead to constipation, such as anticholinergic drugs, can worsen the constipating effect of tramadol. If you are not sure if you are taking other medicines that may worsen constipation, ask your doctor or pharmacist.

To learn more: Treatment of Opioid-Induced Constipation: The Hard Facts

Tramadol (Ultram) is commonly associated with other stomach (gastrointestinal) side effects such as:

  • nausea (16% to 40%)
  • vomiting (5% to 17%)
  • dry mouth (5% to 13%)
  • heartburn (1% to 13%)

Tramadol side effects (in more detail)

Bottom Line

  • Tramadol can cause constipation in 9% to 46% of patients. Stomach side effects in general are common with tramadol.
  • Constipation is a well-known side effect of opioid pain treatment, and it should be addressed quickly to prevent further complications. Call your doctor if you have constipation with opioid treatment.

This is not all the information you need to know about tramadol for safe and effective use. Review the full tramadol information here, and discuss this information and any questions with your doctor or other health care provider.

References

Related Medical Questions

Drug Information

Related Support Groups